Here we describe a case of a secondary bronchiolitis obliterans organizing pneumonia (BOOP), which was associated with repeated respiratory infections caused by carbamazepine (CBZ)-induced hypogammaglobulinaemia. A 49-year-old woman had been treated with CBZ (400 mg/day). Two and a half years later, she developed of dyspnea with productive cough and high-grade fever. Chest roentgenogram and computed tomography showed bilateral infiltrates in lower lung fields. Her laboratory findings revealed severe hypogammaglobulinaemia, suggesting that an immune system disorder caused pulmonary infection. Histological examination by trans-bronchial lung biopsy (TBLB) demonstrated that many foamed alveolar macrophages were obstructing the alveolar ducts and adjacent alveoli, suggesting BOOP. After cessation of CBZ, the hy pogammaglobulinaemia and chest roentgenogram findings markedly improved. The present case suggests that CBZ may have some adverse effects on the immune system and cause frequent airway infections, and that secondary BOOP could be induced by repeated infections caused by CBZ-induced hypogammaglobulinaemia.
ASJC Scopus subject areas